Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 70, NWS Austin/San Antonio, TX

August 6, 2005Kinney County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 6, 2005, 6:30 AM CDT for Kinney County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 6:30 AM CDT (11:30 UTC)
Expired
Aug 6, 2005, 9:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 26 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 061133
FFWEWX
TXC271-061430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 AM CDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KINNEY

* UNTIL 930 AM CDT

* AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ACROSS NORTHERN KINNEY ALONG 
  AND NORTH OF HIGHWAY 90.

RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WERE NOTED FROM 15 MILES 
NORTHWEST OF BRACKETTVILLE TO 10 MILES EAST OF BRACKETTVILLE. 

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND 
STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2941 10068 2922 10014 2959 10014 2961 10067

$$
2 follow-up statements
000 
WGUS74 KEWX 061159
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 AM CDT SAT AUG 6 2005

TXC271-061430-
KINNEY TX-
655 AM CDT SAT AUG 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 AM CDT FOR KINNEY
COUNTY...

AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER MUCH OF 
NORTHERN KINNEY COUNTY ALONG AND NORTH OF HIGHWAY 90. 

RAINFALL RATES OF AROUND 1.5 INCHES WERE NOTED IN NORTHWESTERN 
KINNEY COUNTY ALONG FM 3008 AND FM 2523. THIS WAS ALONG THE EAST 
FORK OF THE SYCAMORE CREEK. 

RAINFALL RATES HAVE DECREASED EAST OF BRACKETTVILLE...ALTHOUGH NEW 
STORMS WERE DEVELOPING TO THE SOUTH AND MOVING NORTH.  

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND 
STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2941 10068 2922 10014 2959 10014 2961 10067

$$
000 
WGUS74 KEWX 061441
FFSEWX
TXC271-465-061530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 AM CDT SAT AUG 6 2005

...THE FLASH FLOOD WARNINGS FOR VAL VERDE AND KINNEY COUNTIES
   HAVE EXPIRED...

AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE SCATTERED SHOWERS FROM NEAR LOMA ALTO TO BRACKETTVILLE
PRODUCING RAINFALL RATES OF AROUND ONE QUARTER INCHES.

THE HEAVY RAINFALL THAT HAS OCCURRED MAY STILL CAUSE FLOODING
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AND FARMLAND DUE
TO RUNOFF.

DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE OVER A FOOT OF
WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND DONT DROWN.

LAT...LON 2946 10105 2928 10077 2965 10071 2971 10098

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:00 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 4:00 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT SAT AUG 6 2005

.DISCUSSION...
MOIST PATTERN RESULTING IN CHANCE POPS WILL PERSIST THROUGH THE
WEEKEND AND INTO MONDAY. MODEL CONSENSUS HAS UPPER LOW OVER THE
MISSISSIPPI RIVER VALLEY MERGING WITH A WESTERLY SHORTWAVE AND
COMBINING TO LIFT THE BROAD UPPER TROUGH NORTHWARD INTO ARKANSAS
BY TUESDAY. THIS SHOULD LOWER OUR RAIN CHANCES SLIGHTLY, BUT NOT
NECESSARILY REDUCE MOISTURE LEVELS. THE WEAKNESS IN THE RIDGE
NEVER COMPLETELY GOES AWAY IN EVEN THE MORE CONSERVATIVE GFS
MODEL, AND A TUTT LOW EXPECTED THU/FRI WILL REINFORCE THE
UNSTABLE PATTERN HEADING INTO NEXT WEEKEND. THE DGEX MODEL IS MOST
AGRESSIVE WITH A PERSISENT TROUGH NEVER GIVING US A BREAK IN THE
MAINLY DIURNAL RAINS THROUGH THE NEXT SEVERAL DAYS. PREFER THE
MIDDLE GROUND OF THE CANADIAN/NOGAPS WITH A COUPLE OF DRIER DAYS
WEDNESDAY AND THURSDAY BUT STILL SOME ISOLATED CONVECTION
POSSIBLE. GFS MACHINE NUMBERS LOOK REASONABLE FOR TEMPS THROUGH
THE EXTENDED FORECAST. A WARMING TREND WILL BE MORE NOTICEABLE FOR
LOW TEMPS EARLY NEXT WEEK AS THE LIFTING TROUGH HELPS ENHANCE
SOUTHERLY WINDS OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              96  75  97  75 /  30  30  30  30
AUSTIN BERGSTROM INTL AIRPORT  95  72  95  73 /  30  30  30  30
DEL RIO INTL AIRPORT           91  75  93  76 /  30  40  20  20
SAN ANTONIO INTL AIRPORT       93  75  94  75 /  30  40  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/04
Hazardous weather outlook, Aug 6, 5:29 AM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 AM CDT SAT AUG 6 2005

TXZ171>173-183>194-202>209-217>225-228-071000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
529 AM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO TONIGHT.
THE STORMS WILL GENERALLY BE SLOW MOVING. THIS WILL RESULT IN LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE MINOR FLOODING OF SMALL STREAMS AND
URBAN AREAS. WIND GUSTS UP TO AROUND 40 MPH ARE ALSO POSSIBLE NEAR
STORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN
BE EXPECTED SUNDAY THROUGH FRIDAY. THE MAIN THREAT WILL BE LOCALLY
HEAVY RAINFALL AND GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:18 AM CDTFlash Flood WarningEWXVal Verde3 hr
Aug 6, 7:49 AM CDTFlash Flood WarningEWXVal Verde101 min
Aug 6, 1:43 PM CDTFlash Flood WarningEWXReal3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.